Alert archive / New York / Small Craft Advisories in 2008

Small Craft Advisory 61, NWS Buffalo, NY

September 8, 2008

NWS Buffalo, NY issued this small craft advisory at Sep 8, 2008, 9:59 AM EDT. It took effect at Sep 8, 2008, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2008, 9:59 AM EDT (13:59 UTC)
In effect from
Sep 8, 2008, 12:00 PM EDT
Expired
Sep 8, 2008, 6:00 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WHUS71 KBUF 081359
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
959 AM EDT MON SEP 8 2008


LOZ045-082200-
/O.NEW.KBUF.SC.Y.0061.080908T1600Z-080908T2200Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
959 AM EDT MON SEP 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

SOUTHWEST WINDS CHANNELING AHEAD OF A COLD FRONT WILL ALLOW WAVES
TO BUILD TO 3 TO 5 FEET AT THE EASTERN END OF LAKE ONTARIO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
266 
WHUS71 KBUF 082004
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
404 PM EDT MON SEP 8 2008

LEZ020-040-041-090415-
/O.NEW.KBUF.SC.Y.0062.080909T1000Z-080909T2300Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
404 PM EDT MON SEP 8 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 7 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 7 PM EDT TUESDAY. 

WEST WINDS WILL INCREASE TO 10 TO 20 KNOTS BEHIND A COLD FRONT 
TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ045-082200-
/O.CON.KBUF.SC.Y.0061.000000T0000Z-080908T2200Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
404 PM EDT MON SEP 8 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON. 

SOUTHWEST WINDS CHANNELING AHEAD OF A COLD FRONT WILL MAINTAIN 
WAVES OF 3 TO 5 FEET AT THE EASTERN END OF LAKE ONTARIO THROUGH
THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TMA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 8, 7:38 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 7:38 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
738 AM EDT MON SEP 8 2008

.SYNOPSIS...
OTHER THAN A FEW AREAS OF MORNING CLOUDINESS NEAR LAKES ERIE AND
ONTARIO...HIGH PRESSURE BUILDING EAST ACROSS THE REGION WILL BRING
MOSTLY SUNNY SKIES TODAY. A COLD FRONT APPROACHING FROM THE CENTRAL
GREAT LAKES WILL BRING AN INCREASE IN CLOUDS LATER THIS EVENING WITH
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS LATE TONIGHT AND
TUESDAY. COOL TEMPERATURES WILL FOLLOW THE FRONT TUESDAY NIGHT AND
WEDNESDAY WITH SOME LINGERING LAKE EFFECT RAIN SHOWERS SOUTH OF LAKE
ONTARIO.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED THE EASTERN LAKE ONTARIO ZONES TO RAISE CHC POPS TO
LIKELY FOR THE LAKE EFFECT ACTIVITY. THE KTYX RADAR HAS BEEN QUITE
COLORFUL THIS MORNING WITH A BROKEN BAND OF MODERATE TO HEAVY LAKE
SHOWER ACTIVITY. WHILE I HAVE INCLUDED THE SLIGHT CHC FOR SOME
THUNDER AND LIGHTNING WITHIN THIS ACTIVITY...A CROSS SECTION SHOWS
THAT THERE IS A LACK OF CHARGE GENERATING GRAUPEL. DBZS OF 40 AND
HIGHER ARE BELOW THE -10C LEVEL WHICH IS ARND 16K FT. MEANWHILE...

WEAK HIGH PRESSURE SLIDING BY TO OUR SOUTH WILL PRODUCE A FINE
MORNING ACROSS THE VAST MAJORITY OF WESTERN AND NORTH CENTRAL NEW
YORK...BUT THERE WILL BE SOME MESOSCALE WEATHER TO DEAL WITH EAST OF
BOTH LAKES.

H85 TEMPS ARND 8C COUPLED WITH LAKE SFC TEMPS IN THE LOWER 20S C
WILL GENERATE LAKE DELTA TS ABV 13...SO ENOUGH INSTABILITY WILL BE
PRESENT TO ALLOW FOR SOME LAKE INDCUED CONVECTION. THIS POTENTIAL
WILL BE ENHANCED BY THE PASSAGE OF A JET STREAK...WHICH WAS NEAR
CHICAGO AS OF 0730Z. THIS UPPER LEVEL SUPPORT WILL CROSS LAKE ERIE
AROUND DAYBREAK AND THE EAST END OF LK ONTARIO BY 13Z. WILL KEEP THE
CHC POPS IN PLACE FOR SITES EAST/NORTHEAST OF LAKE ERIE.

FOR WHAT IT IS WORTH...THE OPERATIONAL NAM HAS DEPICTED THIS
SCENARIO RATHER WELL...AS HAS SEVERAL MEMBERS OF THE 21Z SREF MODEL
RUN. THE LATEST RUC13 PCPN GRAPHIC IS ALSO PICKING UP ON IT.

STRONG MIXING ALLOWED BY PARTLY TO MOSTLY SUNNY SKIES ELSEWHERE WILL
BREAK UP ANY ACTIVITY BY MID MORNING AND SHOULD DISSIPATE ANYTHING
BY MIDDAY. THIS WILL LEAVE PRTLY TO MOSTLY SKIES FOR MUCH OF THE
REGION FOR THE DURATION OF THE DAY WITH TEMPS RECOVERING INTO THE
MID AND UPPER 70S.

IT WILL THEN TURN INTERESTING AS AN INVERTED TROUGH OVER THE OHIO
VALLEY WILL BECOME QUITE ACTIVE. A SHORTWAVE DIGGING ACROSS THE
MISSISSIPPI VALLEY/UPPER GREAT LAKES WILL SPIN UP AN ORGANIZED SFC
LOW IN THE VCNTY OF NRN OHIO AFTER MIDNIGHT...WITH THE DEEPENING LOW
FORECAST TO LIFT ACROSS LAKE ERIE AND THE WESTERN HALF OF LK ONTARIO
BY AROUND 12Z TUESDAY.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY OVERNIGHT...ESPECIALLY
OVER THE FAR WESTERN COUNTIES WHERE SHRA/TSRA SHOULD BE WIDESPREAD
BY DAYBREAK. WHILE OUR REGION HAS NOT BEEN OUTLINED IN A SLIGHT RISK
AREA...THE PRESENCE OF A 60 KNOT H85 JET WITH SOUTHEASTERLY SFC
WINDS AHEAD OF THE FRONT WILL OFFER PLENTY OF SHEAR TO GO ALONG WITH
8 TO 9 DEG/C LOW LEVEL LAPSE RATES. ELEVATED CONVECTION IS LIKELY...
WITH THE POTENTIAL FOR SOME GUSTY WINDS AND SMALL HAIL OVER THE FAR
WESTERN COUNTIES BY DAYBREAK. STAY TUNED.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE GFS AND THE NAM TRACK DEVELOP AN INTENSIFYING LOW OVER LAKE
ERIE  MONDAY NIGHT AND LIFT IT ACROSS WESTERN NEW YORK TO SOUTHERN
QUEBEC TUESDAY. WILL GO WITH CATEGORICAL POPS FOR SHOWERS...BUT
EMBEDDED THUNDERSTORMS ARE A POSSIBILITY AS MOIST AND UNSTABLE AIR
SURGES AHEAD OF THE APPROACHING COLD FRONT. STRONG LOW LEVEL AND
UPPER LEVEL JETS TRACKING EAST ACROSS NEW YORK STATE WILL GENERATE
ADDITIONAL LIFT. EXPECT THE STRONGEST CONVECTION TO BE EAST OF OUR
CWA BY EARLY TUESDAY AFTERNOON AS THE COLD FRONT MOVES INTO EASTERN
NEW YORK STATE.

THE CIRCULATION BETWEEN THE DEPARTING SURFACE LOW AND HIGH PRESSURE
RIDING INTO THE GREAT LAKES WILL SET UP COOL NORTHERLY FLOW ACROSS
THE AREA TUESDAY NIGHT. 850MB TEMPS FALL TO +3C TO +4C WITH A
NORTHERLY WIND ACROSS LAKE ONTARIO WHICH IS SUFFICIENT TO PRODUCE
LAKE EFFECT CLOUDINESS AND THE CHANCE OF RAIN SHOWERS TUESDAY NIGHT
THROUGH EARLY WEDNESDAY MORNING.

AFTER THE MORNING CLOUDINESS MIXES OUT...WEDNESDAY WILL FEATURE
MOSTLY SUNNY SKIES...BUT TEMPERATURES WILL STAY IN THE 60S WITH 850
MB TEMPS FORECAST TO STAY BELOW PLUS 5C. THE CENTER OF THE SURFACE
RIDGE IS FORECAST TO MOVE ACROSS NEW ENGLAND WEDNESDAY NIGHT. THIS
WILL RESULT IN MAINLY CLEAR SKIES AND LIGHT SOUTHEAST
WINDS...FAVORING GOOD RADIATIONAL COOLING WHICH MAY ALLOW
TEMPERATURES TO DIP INTO THE MID AND UPPER 30S ACROSS THE INTERIOR
VALLEYS OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THURSDAY WILL FEATURE MOSTLY SUNNY SKIES WITH HIGH PRESSURE CENTERED
OVER NEW ENGLAND STILL IN CONTROL. EXPECT TEMPERATURES TO MODERATE
TO MORE SEASONABLE LEVELS. CLOUDS WILL BEGIN TO INCREASE THURSDAY
NIGHT AS THE HIGH SLIDES OFF THE EAST COAST AND A WARM FRONT
APPROACHES FROM THE CENTRAL GREAT LAKES. A FEW SHOWERS ARE POSSIBLE
BEFORE DAYBREAK FRIDAY. THE INCREASE IN CLOUD COVER AND INCREASING
SOUTHERLY WINDS WILL ALSO KEEPS OVERNIGHT LOWS MILDER THAN THE
PREVIOUS TWO NIGHTS.

SHOWERS WILL BECOME MORE WIDESPREAD FRIDAY AS LOW PRESSURE
INTERCEPTS INCREASING MOISTURE ON THE SOUTHERLY FLOW. THE LOW WILL
LINGER THROUGH EARLY SATURDAY AND HIGH PRESSURE WILL BUILD ACROSS
THE REGION SATURDAY AFTERNOON THROUGH SUNDAY. THIS WILL BE A CENTRAL
PLAINS HIGH AND WILL NOT BE ACCOMPANIED BY MUCH COOLING...SO TEMPS
THROUGH THE WEEKEND SHOULD REMAIN IN THE MID 70S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL BE FOUND ACROSS THE REGION TODAY AS HIGH
PRESSURE WILL SLIDE PAST TO OUR SOUTH. THE ONLY FLY IN THE OINTMENT
COULD BE SOME LOCALIZED LAKE INDUCED CLOUDS AND PCPN IN THE KBUF
AND KART AREAS BETWEEN 12 AND 15Z...WHICH COULD CONCEIVABLY RESULT
IN SHORT LIVED MVFR CIGS.

VFR CONDITIONS WILL THEN CONTINUE THROUGH MOST OF TONIGHT WHILE AN
ALTO-CU CIG WILL THICKEN AND LOWER. AS A COLD FRONT NEARS AFTER
MIDNIGHT...THERE WILL BE AN INCREASING CHANCE FOR SHRA/TSRA. THIS
WILL MAINLY BE THE CASE FOR KIAG AND KBUF WHERE A GUSTY EARLY
MORNING THUNDERSTORM WILL BE POSSIBLE.

TUESDAY...AREAS OF MVFR WITH A COLD FRONT AND POSSIBLE
THUNDERSTORMS.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
A TROUGH PASSING WELL TO THE NORTH OF THE REGION WILL MAINTAIN A
SOUTHWESTERLY FLOW ON THE LAKES THROUGH MOST OF TODAY WITH 2 TO 3
FOOT WAVES EXPECTED...BELOW SMALL CRAFT ADVISORY CRITERIA.
INCREASING SOUTHWEST TO WEST WINDS ASSOCIATED WITH A PASSING COLD
FRONT WILL LIKELY GENERATE SMALL CRAFT ADVISORY CONDITIONS ON THE
LAKES ON TUESDAY. HIGH PRESSURE RIDING INTO THE LOWER LAKES WILL
ALLOW WINDS AND WAVES TO SUBSIDE ON WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...RSH
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...RSH
MARINE...WCH
Hazardous weather outlook, Sep 8, 5:18 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT MON SEP 8 2008

NYZ001>008-010>014-019>021-085-090930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-090930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:04 PM EDTSmall Craft AdvisoryBUF34 hr

Nearby

Small Craft Advisories in New York, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.